I am 70 years old and six months after undergoing chemotherapy for cancer, I have been told that I am now in full remission. I am in good general health with no other problems. However, the drug Taxol used for the chemo has left me with peripheral neuropathy - that is the soles of my feet and my toes are quite numb and cold. My feet feel best in warm socks and trainers, but my toes can become quite painful if I wear light socks and shoes. I have been told by my doctor and by a neurologist that the likelihood of recovering complete or even partial sensation is unlikely. Is there anything that can help me? J.S., Givatayim Prof. Yoram Finkelstein, chief of neurology and toxicology at Jerusalem's Shaare Zedek Medical Center, replies: The neuropathological side effects of Taxol (paclitaxel) are well known, as the drug does harm the fine nerve fibers in the peripheral nervous system that transmit the feeling of touch and of pain to the limbs. This results in pain and reduced feeling. Without enough details about your general medical condition, I cannot determine the amount of damage and how much feeling remains. Pain treatment is symptomatic, and there are a number of drugs that can relieve your pain. It is best to go to a neurologist, who would subscribe such medications for. you. I am a 76-year-old woman who has a long history of basal cell carcinomas (BCCs) on the skin, which have always been removed in good time. My family doctor recently sent me for a vitamin D blood test. It was very low, so he put me on drops for three months. There was a big improvement but he said it was still not enough. He said that a lot of Israeli adults (and children) have the same problem because they are afraid to go out in the sun. My dermatologist says that I must avoid the sun as much as possible and always use sunscreens because of the skin cancer. Where does one draw the line? If I do sit out in the sun for 10 to 15 minutes in the morning, must I still use sunscreen? J.B., Kfar Saba Dr. Julian Schamroth, a veteran Jerusalem dermatologist, comments: Basal cell carcinomas (BCCs) and squamous cell carcinomas (SCCs) are skin cancers that occur on sun-exposed areas such as the face, shoulders, forearms and hands. In the vast majority of patients, they result from many years of excessive exposure to the sun. Treatment usually involves local excision, and the cure rate from such a procedure is high. Patients with a history of such skin cancers should avoid excessive sun exposure (especially between 10 a.m. and 4 p.m.), wear a hat and should use a sun-protection cream on exposed areas. Limited exposure to the sun, such as going to the shops or catching a bus, is not really a problem. Unfortunately, as mentioned above, these skin cancers are caused by prolonged exposure to the sun, and most of the skin damage has already been done in those individuals who have had decades of exposure. It follows that avoiding the sun will not totally prevent the development of future skin cancers, and such patients should be screened regularly. Sunlight, however, is beneficial in that it plays an important role in the production of vitamin D, which is necessary for calcium metabolism, normal bone development and normal functioning of the immune system. Vitamin D deficiency results in bone softening in children (rickets), and bone thinning in adults (osteoporosis). Doctors routinely prescribe vitamin D drops for infants and children. Adults can can easily increase their levels of vitamin D by dietary means. For example, some cereals, yogurts, margarine, milk and bread are often fortified with vitamin D, but in Israel there is not yet a law or regulations that require basic milk and bread to have them; the Israel Standard Institution and the Health Ministry are finally working on such regulations. Simply check the nutritional information label of these foods to see how much if any vitamin D they contain. If your blood levels of vitamin D are still low, then your family doctor may prescribe oral therapy in the form of vitamin D drops to be taken with juice or water. This, together with limited sun exposure, should be sufficient to maintain normal levels of the vitamin, which in fact is a hormone. In summary, sunlight has both beneficial and detrimental effects, but sensible, limited, exposure should not be a cause for concern. Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to email@example.com, giving your initials, age and residence.